Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2018, 3:38 PM CDT for Marion County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 3:38 PM CDT (20:38 UTC)
- Expired
- Aug 6, 2018, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WUUS54 KBMX 062038
SVRBMX
ALC093-062115-
/O.NEW.KBMX.SV.W.0112.180806T2038Z-180806T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
338 PM CDT MON AUG 6 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Marion County in northwestern Alabama...
* Until 415 PM CDT.
* At 337 PM CDT, severe thunderstorms were located along a line
extending from near Hamilton to Weston, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Weston and Rankin Fite Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 8811 3429 8794 3410 8796 3415 8812
TIME...MOT...LOC 2037Z 175DEG 14KT 3419 8807 3416 8800
HAIL...1.00IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:34 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 6, 12:34 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1234 PM CDT Mon Aug 6 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Low level ridging remains in place across the area as the center of a high pressure system is over Central AL. This will lead to synoptic scale subsidence that should limit overall convective coverage this afternoon. A weakening upper level low slowly retrogrades southwestward through the ArkLaMiss and into the Western Gulf of Mexico. This weak upper level low could have some lift associated to it, which could at the very least increase cloud cover for today, but I'm not sure it will provide enough lift to overcome the subsidence of the low level high. Models do pick up on some scattered showers/storms briefly this afternoon, but this mainly looks to remain across our southern areas and remain scattered to isolated in coverage. I have maintained 25% PoPs for the south, but showers/storms will be hit or miss for most locations. Otherwise, expect a mostly hot and humid day across Central AL with highs in the low to mid 90s. Several areas could approach or hit triple digit heat indices, but I don't expect us to 105, so will not add any mention of heat impacts to the HWO for today. 25/Owen .LONG TERM... Tuesday through next Monday. Tuesday through Thursday: Mid to upper level ridging will gradually decrease its influence over the area through midweek as a positive tilted longwave trough dives southeast into the High Plains with increasing amplitude by Wednesday as it extends from Wisconsin southwest into Arkansas. With relatively higher heights persisting over the southeast, the trough swings east through the Ohio River Valley by Thursday morning with a general zonal flow over the deep south. Tuesday will feature isolated showers and thunderstorms with most activity in the afternoon with greatest coverage southeast. Expect convection to decrease in coverage overnight with few to isolated showers with best chances northwest and southeast. Rain chances will increase further Wednesday as the upper trough approaches the region from the northwest. Convection will decrease to an extent Wednesday night with isolated coverage over the northern third of the forecast area while a few showers will remain possible elsewhere. Scattered convection is likely again Thursday encompassing the northwestern half of our forecast area with isolated activity southeast. Expect isolated convection persisting into Thursday night across much of the area. Tuesday looks to be the warmest day in the extended with highs in the low 90's followed by readings ranging from the upper 80's to around 90 through Wednesday. Overnight conditions will remain humid and mild with readings in the low to mid 70's through Thursday. Friday through Monday: Through the late week time frame a shortwave trough develops over the central plains and digs southeast into the Mid South region by Friday and slides east across the Tennessee Valley in a positive to neutral tilt on Saturday before losing definition as it swings northeast into the southern Mid Atlantic region. Scattered showers and thunderstorms again are expected across much of the area Friday with an isolated coverage Friday night. Scattered convection is forecast to be more confined to our southern and southwest counties Saturday with convection more isolated in nature north and northeast. Broad positive-tilt troughing is left in its wake as most global models have come into better agreement with regard to a deeper trough moves out of Canada and further develops over the Great Lakes region late Saturday then cuts off into an upper low near the Chicago area. Isolated convection is expected across all but our far southeast on Sunday where scattered showers and storms are expected. Isolated convection is forecast Sunday night areawide and continuing into Monday northwest while activity will become scattered in nature southeast. Later this week highs are expected to range from the mid 80's to near 90 with the additional convective activity. Slightly cooler low temperatures are forecast for the latter portion of the long term period with readings ranging from the upper 60's to the lower 70's from Friday through Monday morning. 05 && .AVIATION... 18Z TAF Discussion. VFR conditions continue for all terminals with showers and thunderstorms already beginning to develop primarily to the west. Included TEMPO -TSRA for KTCL until 21Z and VCSH for KBHM and KEET for now. Will amend if needed. Generally calm winds overnight. As previously mentioned in the last discussion, some guidance shows some MVFR fog development at KEET, KANB, and KASN tomorrow morning however confidence is still low. Have not included any mention of fog or low cloud development at this time for any terminals. Will continue adding AMD NOT SKED to KANB due to comms issues impacting our obs. FAA is aware of the issue, but we do not have an estimated time for repairs. 07 && .FIRE WEATHER... Slightly lower rain chances expected through Tuesday. Min RH values will remain high across the area with good moisture content available in the lower levels after recent periods of heavy rainfall. Localized light fog and low clouds will be possible near bodies of water each morning. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 92 72 89 71 / 0 30 20 50 50 Anniston 72 93 74 90 72 / 0 30 20 40 40 Birmingham 75 93 76 90 73 / 0 30 20 50 50 Tuscaloosa 75 95 75 92 73 / 0 20 20 50 40 Calera 73 92 74 89 73 / 0 30 20 40 40 Auburn 75 91 74 88 72 / 10 30 30 40 20 Montgomery 74 94 76 91 74 / 10 30 30 40 20 Troy 74 93 74 91 73 / 20 30 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 6, 5:03 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 503 AM CDT Mon Aug 6 2018 ALZ011>015-017>050-071315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 503 AM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 6, 1:17 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
117 PM CDT MON AUG 6 2018
ALZ014-061845-
Winston AL-
117 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON COUNTY UNTIL
145 PM CDT...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haleyville, moving east at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Haleyville, Ashridge, Needmore, Delmar and Weiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3424 8743 3408 8749 3414 8764 3424 8763
3425 8763
TIME...MOT...LOC 1817Z 285DEG 5KT 3419 8759
56Special weather statement, Aug 6, 1:18 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
118 PM CDT MON AUG 6 2018
ALZ022-061845-
Pickens AL-
118 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL
145 PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reform. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gordo, Reform, Lubbub and North Pickens Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 8806 3353 8805 3352 8784 3331 8784
3331 8802
TIME...MOT...LOC 1818Z 265DEG 1KT 3341 8795
56Special weather statement, Aug 6, 2:15 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Birmingham AL 215 PM CDT MON AUG 6 2018 ALZ015-061945- Walker AL- 215 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER COUNTY UNTIL 245 PM CDT... At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over Jasper, moving east at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Boldo and Manchester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3380 8731 3390 8731 3391 8717 3380 8716 TIME...MOT...LOC 1914Z 265DEG 6KT 3385 8725 32/Davis
Special weather statement, Aug 6, 2:34 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
234 PM CDT MON AUG 6 2018
ALZ013-015-062000-
Fayette AL-Walker AL-
234 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eldridge, or near Carbon Hill. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carbon Hill, Kansas and Eldridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8745 3380 8753 3386 8770 3392 8764
3393 8764 3395 8762
TIME...MOT...LOC 1934Z 307DEG 2KT 3390 8759
32/DavisSpecial weather statement, Aug 6, 3:00 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Birmingham AL 300 PM CDT MON AUG 6 2018 ALZ011-062030- Marion AL- 300 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION COUNTY UNTIL 330 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Hackleburg, or 9 miles north of Hamilton, moving north at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pigeye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3431 8788 3420 8792 3424 8804 3432 8801 TIME...MOT...LOC 2000Z 201DEG 5KT 3428 8796 32/Davis
Special weather statement, Aug 6, 3:35 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
335 PM CDT MON AUG 6 2018
ALZ011-062100-
Marion AL-
335 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 400
PM CDT...
At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to Hamilton to near Brinn. Movement
was north at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hamilton, Weston and Rankin Fite Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3426 8809 3424 8797 3422 8786 3410 8786
3409 8802 3414 8811
TIME...MOT...LOC 2034Z 190DEG 9KT 3418 8807 3412 8801 3415 8790
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:17 PM CDT | Special Weather Statement | BMX | Winston | 28 min |
| Aug 6, 1:18 PM CDT | Special Weather Statement | BMX | Pickens | 27 min |
| Aug 6, 2:15 PM CDT | Special Weather Statement | BMX | Walker | 30 min |
| Aug 6, 2:34 PM CDT | Special Weather Statement | BMX | Fayette | 26 min |
| Aug 6, 3:00 PM CDT | Special Weather Statement | BMX | Marion | 30 min |
| Aug 6, 3:35 PM CDT | Special Weather Statement | BMX | Marion | 25 min |
| Aug 6, 3:58 PM CDT | Special Weather Statement | BMX | Marion | 32 min |
| Aug 6, 4:03 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 27 min |
| Aug 6, 6:49 PM CDT | Special Weather Statement | BMX | St. Clair | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.